The UK vaccination programme has been very successful with more than 30 million people vaccinated and more than 6,000 lives already saved.
What is the concern?
Recently there have been reports of a very rare condition involving blood clots and unusual bleeding after vaccination. This is being carefully reviewed but the risk factors for this condition are not yet clear.
Although this condition remains extremely rare there appears to be a higher risk in people who have had the first dose of the AstraZeneca (AZ) vaccine. Around 4 people develop this condition for every million doses of AZ vaccine doses given.
This is seen slightly more often in younger people and tends to occur between 4 days and 2 weeks following vaccination.
This condition can also occur naturally, and clotting problems are a common complication of COVID-19 infection. An increased risk has not yet been seen after other COVID-19 vaccines but is being carefully monitored.
What to look out for after vaccination
Although serious side effects are very rare, if you experience any of the following from around 4 days to 4 weeks after vaccination you should seek medical advice urgently:
- a new, severe headache which is not helped by usual painkillers or is getting worse
- headache which seems worse when lying down or bending over
- an unusual headache that may be accompanied by:
- blurred vision, nausea and vomiting
- difficulty with your speech
- weakness, drowsiness or seizures
- new, unexplained pinprick bruising or bleeding
- shortness of breath, chest pain, leg swelling or persistent abdominal pain
About the second dose
If you have already had a first dose of AZ vaccine without suffering any serious side effects you should complete the course. This includes people aged 18 to 29 years who are health and social care workers, unpaid carers and family members of those who are immunosuppressed. It is expected that the first does of the vaccine will have given you some protection, particularly against severe disease.
For more details, please read the full article from Public Health England here.